Texas, 2016

Flash Flood and Hail in Texas, May 15, 2016

May 15, 2016 · NWS MAF · 5 events in 1 county or zone

There was an upper low over the northwest United States with plentiful moisture across West Texas. Upslope winds across the higher terrain of West Texas along with decent convective available potential energy and wind shear contributed in the development of thunderstorms with large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper low over the northwest United States with plentiful moisture across West Texas. Upslope winds across the higher terrain of West Texas along with decent convective available potential energy and wind shear contributed in the development of thunderstorms with large hail and flash flooding. A couple of boundaries from convection the previous day may have aided in the development of the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 15, 3:55 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 15, 3:55 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
455 PM CDT SUN MAY 15 2016

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

SFC obs/analysis shows upslope flow enhancing convection over the
higher terrain this afternoon, w/main concerns being KFST/KCNM for
the first few hours of TAF issuance. Other terminals should be in
the clear, unless forecasted 35-40kt LLJ keeps convection going
late enough into the evening. Otherwise, buffer soundings suggest
IFR stratus developing overnight KMAF, and MVFR KHOB. Other
terminals should remain or improve to VFR overnight. Sfc trough is
forecast to move from the 4 Corners area to the panhandles
overnight, veering sfc flow across West Texas and Southeast New
Mexico to SW Monday. This will scour PBL moisture from all
terminals. A cu field should develop over Texas terminals by late
morning, w/bases 5-6 kft agl.

&&

.PREV DISCUSSION... /issued 126 PM CDT SUN MAY 15 2016/

DISCUSSION...
The upper low over the NW this morning will drop south to near the
4 corners region Tuesday. This will put the region into SW flow
aloft and allow shortwaves to track across the area. This trough
weakens as another upper low moves down the NW coast Thursday.
This next upper low will bring another chance of rain to the area
by midweek.

Have had a cool... cloudy... and damp start to the morning with an
unseasonably high rh across the area.  Clouds should be on the
decrease tonight with lows in the 50s and 60s.  High temps still
trying to recover from the cold front passage yesterday will be on
the increase next few days as the wind comes back around to the
south...highs climb back into the 90s Monday. Another cold front
will blow into the area Tuesday resulting in a much cooler
Wednesday... this too will be short lived as readings recover into
the weekend.

Scattered showers and storms developed this morning across SE
NM... Upper Trans Pecos... and Central Permian Basin. Easterly
upslope flow should help to generate storms over the higher
elevations later today... by 18z have gotten first echo over the
Davis Mtns. Some of these storms could become strong to severe as
CAPE and shear decent but cloud cover has been limiting
development. Monday looking dry before rain chances begin to
increase again mid week... especially Wednesday/Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  90  65  76 /  30  10  10  20
Carlsbad                       58  89  57  82 /  30   0   0  10
Dryden                         65  91  68  91 /  40  10  10  20
Fort Stockton                  64  92  63  87 /  40  10  10  10
Guadalupe Pass                 57  79  56  77 /  30   0   0  10
Hobbs                          58  86  55  81 /  20   0  10  10
Marfa                          50  83  51  81 /  40  10  10  10
Midland Intl Airport           63  91  64  84 /  30  10  10  20
Odessa                         63  90  63  84 /  30  10  10  10
Wink                           62  91  60  88 /  30   0  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

44/84/44
Hazardous weather outlook, May 15, 2:05 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT SUN MAY 15 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
305 PM CDT SUN MAY 15 2016 /205 PM MDT SUN MAY 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL AFFECT MUCH OF SOUTHEASTERN
NEW MEXICO...THE FAR WESTERN PERMIAN BASIN...AND WEST TEXAS SOUTH
OF INTERSTATE 20. HAIL TO THE SIZE OF NICKELS...GUSTY WINDS...AND
VERY HEAVY RAIN ARE POSSIBLE WITH THE STRONGEST STORMS.
ELSEWHERE...SHOWERS AND AN OCCASIONAL THUNDERSTORM ARE POSSIBLE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 15, 2:38 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT SUN MAY 15 2016

TXZ058-074-075-152130-
REEVES COUNTY AND UPPER TRANS PECOS TX-PECOS TX-
DAVIS/APACHE MOUNTAINS AREA TX-
338 PM CDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREWSTER...EAST CENTRAL
JEFF DAVIS...WEST CENTRAL PECOS AND SOUTH CENTRAL REEVES COUNTIES
UNTIL 430 PM CDT...

AT 338 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF BUFFALO TRAIL SCOUT CAMP...OR 14 MILES NORTHEAST OF FORT
DAVIS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STAR MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3064 10379 3082 10381 3091 10349 3064 10344
TIME...MOT...LOC 2038Z 264DEG 11KT 3074 10372

84
Special weather statement, May 15, 3:07 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 PM CDT SUN MAY 15 2016

TXZ074-152200-
DAVIS/APACHE MOUNTAINS AREA TX-
407 PM CDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT...

AT 407 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHEAST OF CAMP MITRE PEAK...OR 15 MILES EAST OF FORT DAVIS...
MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3068 10376 3075 10357 3056 10331 3043 10364
TIME...MOT...LOC 2107Z 314DEG 13KT 3064 10365

84
Special weather statement, May 15, 3:45 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT SUN MAY 15 2016

TXZ057-058-074-152230-
REEVES COUNTY AND UPPER TRANS PECOS TX-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-DAVIS/APACHE MOUNTAINS AREA TX-
445 PM CDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULBERSON COUNTY UNTIL
530 PM CDT...

AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27
MILES NORTH OF CULBERSON COUNTY AIRPORT...OR 29 MILES NORTH OF VAN
HORN...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CULBERSON
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 3137 10484 3163 10477 3151 10416 3108 10439
TIME...MOT...LOC 2144Z 294DEG 27KT 3145 10468

84
Special weather statement, May 15, 3:55 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
455 PM CDT SUN MAY 15 2016

TXZ057-080-152245-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-MARFA PLATEAU TX-
455 PM CDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULBERSON AND WEST
CENTRAL JEFF DAVIS COUNTIES UNTIL 545 PM CDT...

AT 454 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF BOSQUE BONITA...OR 20 MILES SOUTH OF VAN HORN...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOBO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3067 10492 3083 10492 3084 10491 3086 10491
      3101 10470 3074 10452 3062 10492 3065 10494
TIME...MOT...LOC 2154Z 240DEG 21KT 3075 10489

84
Special weather statement, May 15, 3:59 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT SUN MAY 15 2016

TXZ074-075-081-152245-
BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
459 PM CDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER AND WEST
CENTRAL PECOS COUNTIES UNTIL 545 PM CDT...

AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOVEY...OR 23 MILES NORTH OF MARATHON...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
BREWSTER AND WEST CENTRAL PECOS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 3054 10340 3063 10334 3053 10297 3028 10312
TIME...MOT...LOC 2159Z 302DEG 15KT 3056 10330

44
Special weather statement, May 15, 4:42 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 PM CDT SUN MAY 15 2016

TXZ074-075-081-152330-
BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
542 PM CDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER AND
SOUTHWESTERN PECOS COUNTIES UNTIL 630 PM CDT...

AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF MARATHON...MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARATHON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 3043 10325 3043 10310 3018 10297 3018 10330
TIME...MOT...LOC 2242Z 356DEG 15KT 3035 10316

44

The radar

The Midland/Odessa radar (KMAF), 206 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Brewster

When
May 15, 5:17 PM CST to 5:22 PM CST
Where
Brewster County, 8 mi NE of Marathon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.282, -103.155

Heavy Rain, Brewster

When
May 15, 5:20 PM CST to 5:32 PM CST
Where
Brewster County, 0.8 mi ENE of Marathon
Reported by
Law Enforcement
Coordinates
30.204, -103.237

A thunderstorm moved across Brewster County and produced heavy rain and minor flooding on Highway 385 in Marathon.

Flash Flood, Brewster

When
May 15, 5:20 PM CST to 5:33 PM CST
Where
Brewster County, 1.89 mi SSE of Marathon to 2.07 mi S of Marathon
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
30.174, -103.241

A thunderstorm moved across Brewster County and produced flash flooding south of Marathon. Highway 385 was impassable south of Marathon. No damage was reported.

Hail, Brewster

When
May 15, 5:32 PM CST to 5:37 PM CST
Where
Brewster County, Marathon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.200, -103.250

Hail, Brewster

When
May 15, 5:33 PM CST to 5:38 PM CST
Where
Brewster County, 0.25 mi SE of Marathon
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
30.197, -103.247

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627765, 627775, 627791, 627767, 627784.